Quadratic differentials and asymptotics of Laguerre polynomials with varying complex parameters. (English) Zbl 1295.30015

Summary: We study the asymptotics (as \(n\to\infty\)) of sequences of Laguerre polynomials with varying complex parameters \(\alpha\) depending on the degree \(n\). More precisely, we assume that \(\alpha_n=nA_n\) and \(\lim_nA_n=A\in\mathbb C\). This study has been carried out previously only for \(\alpha_n\in\mathbb R\), but complex values of \(A\) introduce an asymmetry that makes the problem more difficult. The main ingredient of the asymptotic analysis is the right choice of the contour of orthogonality, which requires the analysis of the global structure of trajectories of an associated quadratic differential on the complex plane, which may have an independent interest. While the weak asymptotics is obtained by reduction to the theorem of Gonchar-Rakhmanov-Stahl, the strong asymptotic results are derived via the non-commutative steepest descent analysis based on the Riemann-Hilbert characterization of the Laguerre polynomials.


30C10 Polynomials and rational functions of one complex variable
33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
30E15 Asymptotic representations in the complex plane
Full Text: DOI arXiv


[1] Borwein, D.; Borwein, J. M.; Crandall, R. E., Effective Laguerre asymptotics, SIAM J. Numer. Anal., 46, 6, 3285-3312, (2008) · Zbl 1196.33010
[2] Deift, P. A., Orthogonal polynomials and random matrices: A Riemann-Hilbert approach, (1999), New York University Courant Institute of Mathematical Sciences New York
[3] Deift, P.; Kriecherbauer, T.; McLaughlin, K. T.-R.; Venakides, S.; Zhou, X., Asymptotics for polynomials orthogonal with respect to varying exponential weights, Int. Math. Res. Not. IMRN, 16, 759-782, (1997) · Zbl 0897.42015
[4] Deift, P.; Kriecherbauer, T.; McLaughlin, K. T.-R.; Venakides, S.; Zhou, X., Uniform asymptotics for orthogonal polynomials, (Proceedings of the International Congress of Mathematicians, vol. III, Berlin, 1998, Extra Volume III, (1998)), 491-501, (electronic) · Zbl 0906.42011
[5] Deift, P.; Venakides, S.; Zhou, X., New results in small dispersion KdV by an extension of the steepest descent method for Riemann-Hilbert problems, Int. Math. Res. Not. IMRN, 6, 286-299, (1997) · Zbl 0873.65111
[6] Deift, P.; Zhou, X., A steepest descent method for oscillatory Riemann-Hilbert problems. asymptotics for the mkdv equation, Ann. of Math. (2), 137, 2, 295-368, (1993) · Zbl 0771.35042
[7] Deift, P. A.; Zhou, X., Asymptotics for the Painlevé II equation, Comm. Pure Appl. Math., 48, 3, 277-337, (1995) · Zbl 0869.34047
[8] Díaz Mendoza, C.; Orive, R., The Szegő curve and Laguerre polynomials with large negative parameters, J. Math. Anal. Appl., 379, 305-315, (2011) · Zbl 1215.33006
[9] Fokas, A.; Its, A.; Kitaev, A., The isomonodromy approach to matrix models in 2D quantum gravity, Comm. Math. Phys., 147, 395-430, (1992) · Zbl 0760.35051
[10] Gawronski, W.; Bosbach, C., Strong asymptotics for Laguerre polynomials with varying weights, J. Comput. Appl. Math., 99, 77-89, (1998) · Zbl 0933.33010
[11] Gonchar, A. A.; Rakhmanov, E. A., Equilibrium measure and the distribution of zeros of extremal polynomials, Mat. Sb., Mat. Sb. (N.S.), 134(176), 3(11), 306-352, (1987), translation from · Zbl 0645.30026
[12] Gonchar, A. A.; Rakhmanov, E. A., Equilibrium distributions and degree of rational approximation of analytic functions, Math. USSR Sb., Mat. Sb. (N.S.), 134(176), 3(11), 306-352, (1987), translation from · Zbl 0645.30026
[13] Jenkins, J. A., Univalent functions and conformal mapping, Ergebnisse der Mathematik und ihrer Grenzgebiete. Neue Folge, Moderne Funktionentheorie, vol. 18, (1958), Springer-Verlag Berlin · Zbl 0083.29606
[14] Kuijlaars, A. B.J.; McLaughlin, K. T.-R., Riemann-Hilbert analysis for Laguerre polynomials with large negative parameter, Comput. Methods Funct. Theory, 1, 1, 205-233, (2001) · Zbl 1035.30027
[15] Kuijlaars, A. B.J.; McLaughlin, K. T.-R., Asymptotic zero behavior of Laguerre polynomials with negative parameter, Constr. Approx., 20, 4, 497-523, (2004) · Zbl 1069.33008
[16] Martínez-Finkelshtein, A.; Martínez-González, P.; Orive, R., On asymptotic zero distribution of Laguerre and generalized Bessel polynomials with varying parameters, J. Comput. Appl. Math., 133, 477-487, (2001) · Zbl 0990.33009
[17] Pommerenke, C., Univalent functions, (1975), Vandenhoeck & Ruprecht Göttingen · Zbl 0188.38303
[18] Pritsker, I. E.; Varga, R. S., The Szegő curve, zero distribution and weighted approximation, Trans. Amer. Math. Soc., 349, 10, 4085-4105, (1997) · Zbl 1114.30312
[19] Saff, E. B.; Totik, V., Logarithmic potentials with external fields, Grundlehren Math. Wiss., vol. 316, (1997), Springer-Verlag Berlin · Zbl 0881.31001
[20] Stahl, H., Orthogonal polynomials with complex-valued weight function. I, II, Constr. Approx., 2, 3, 225-240, (1986), 241-251 · Zbl 0592.42016
[21] Strebel, K., Quadratic differentials, Ergebnisse der Mathematik und ihrer Grenzgebiete (3), vol. 5, (1984), Springer-Verlag Berlin · Zbl 0547.30001
[22] Szegő, G., Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, (1975), Amer. Math. Soc. Providence, RI · JFM 61.0386.03
[23] Vasil’ev, A., Moduli of families of curves for conformal and quasiconformal mappings, Lecture Notes in Math., vol. 1788, (2002), Springer-Verlag Berlin · Zbl 0999.30001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.